Seizure drug carries aseptic meningitis risk

September 1, 2010

The drug Lamictal approved to treat seizures and bipolar disorder can cause aseptic meningitis, an inflammation of the protective membranes that cover the brain and spinal cord, according to FDA.

The drug Lamictal (lamotrigine), approved to treat seizures and bipolar disorder, can cause aseptic meningitis, an inflammation of the protective membranes (meninges) that cover the brain and spinal cord, according to the FDA.

Aseptic meningitis has a number of causes, including viruses, toxic agents, vaccines, autoimmune diseases, and certain medications. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck, and sensitivity to light. Hospitalization may be required.

The underlying cause of suspected cases of meningitis should be rapidly diagnosed so that treatment can begin immediately. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.

The agency is working with the manufacturer to update the prescribing information and patient medication guide to include this risk.